ADVERTISEMENT

Q. I have a fungal infection that occurs again and again. Please help.

Answered by
Dr. Atishay Bukharia
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 29, 2017 and last reviewed on: Nov 05, 2021

Hi doctor,

Please take a look at my case of skin dryness and flaking on my face. This is a cyclic condition which occurs almost every 7-8 months. The dryness persists for 1-2 months during which I also have general body itching over hands, legs and under my ribs on the sides. The strange thing is that after 1-2 months this dryness spreads to scalp followed by heavy dandruff and very heavy hair loss. This time the dryness and flaking is very extreme.

I have attached seven photos. First three will show my skin condition. Fourth and fifth is how the skin flakes after scratching. Sixth one is important as it shows clearly how the skin condition proceeds from my forehead up towards my scalp. But, it has not yet reached inside my scalp. Last photo is a dark patch under the side of my ribs due to itching, which is present on both sides. I feel that I have some internal fungal or bacterial infection that shows up again and again in a cyclic manner. I am diabetic too. Please help with my condition.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

First of all I would like you to thank for giving me a perfect clinical history with perfect photographs (attachment removed to protect patient identity).

It is a crystal clear case of seborrheic dermatitis and is moderate in nature.

It is a fungal infection and is very chronic in nature. Like diabetes, it can only be controlled and cannot be cured permanently as the fungus causing it is a normal resident of skin. Whenever the condition becomes suitable for it, it proliferates.

The good news is that it is harmless. Diabetes can also cause severe seborrheic dermatitis, because increased sugar gives fungus a suitable environment to proliferate.

As I said already that it is a chronic condition, follow up is very necessary. Currently, I will give you medicines for a month. Make sure to review your condition after a month as the dose and course would be decided accordingly.

Prescription is as follows:

  1. Salisia KT Shampoo (Salicyclic Acid), twice weekly and keep it applied for 15 minutes for itchy scalp and dandruff.
  2. Tablet Nizral (Ketoconazole) 200 mg once daily for 28 days.
  3. Kz (Ketoconazole) cream, apply once in morning over affected part in face and body for itch and dryness.
  4. Apply Pacroma (Pimecrolimus) 1% ointment in night over affected part.

Recommended investigations are liver function test and renal function test. Once these investigations came out to be normal you can safely start tablet Nizoral.

Revert back after a month for review to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Hi doctor,

At present, I am in a country where tablet Nizral is banned. So I wanted to check with you, is this a safe medication to take? I just wanted to validate and confirm with you. Is there any danger or side effect? As soon as my project gets over, I will be back to my home and then will start tablet Nizral. Since I could not start the tablet, I applied Nizral solution on my face for 15 minutes just a couple of times. I was delighted to see my dryness and skin condition is almost gone. So, Nizral is probably the right medication. However, itch is still there and increasing all over the body. I know that this fungal infection is still in my body.  Do you think that a strong dose of tablet Nizral will get rid of it totally? Is there anything else I could take in conjunction? I want to get rid of this recurring problem once and for all. I also have diabetes as I had mentioned earlier and irritable bowel syndrome all my life. Please let me know this fungal infection name. Is it Candida?

#

Hi,

Welcome back to icliniq.com.

I am very glad to know that the medicine responded well.

Nizral is Ketoconazole and it is United States FDA approved medicine for this purpose.

No doctor can guarantee permanent cure as the disease itself by nature is very recurring and occurs when a condition suitable for proliferation of fungus. The irony is that the fungus Malassezia is the normal resident of human skin.

You can also try capsule Sporanox (Itraconazole) 100 mg. Take two capsules twice daily for 10 days if Nizral is not available.

Just take healthy diet and do regular exercise. Nothing else is needed.

Revert back after a month for review to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Hi doctor,

I am reporting back to you regarding my recurring skin condition. As I mentioned earlier, applying Nizral/Salisia shampoo (concentrated, without water) over affected skin for a couple of nights helps to minimize the problem. KZ cream seems to be too mild and does not work well. However, when I took the oral course of tablet Nizral for a month, there was zero effect. I was expecting a drastic reduction after a full month of tablet Nizral. But there was no change. Should I try Sporanox? I also want to report that in addition to the skin problem there is a now new nail pitting problem. There is an unusual denting and irregularity of my middle finger nail and is now starting on another nail. Please see the attached photo of my nail. Could this be rather a case of psoriasis, eczema or alopecia areata? I read these names in the internet. Can you advise further course of treatment?

#

Hi,

Welcome back to icliniq.com.

As I already told you that it is very recurrent in nature, apply DesOwen cream (Desonide) in daytime and Ketoconazole 2% cream at night.

Now, in nail you are having fungal infection known as onychomycosis (fungal infection of the nail).

  • For this you need to take capsule Sporanox 100 mg. Take two capsules in the morning and two capsules at night for seven consecutive days in a month for three months. This is a pulse therapy for onychomycosis. Of course, it will help in seborrheic dermatitis too.
  • Also apply Loceryl nail Lacquer (Amorolfine) four times in a week for three months.
  • Yes, these can be the manifestation of psoriasis and alopecia areata. But, I do not think that you are suffering from any of these diseases.
  • Yes, they can rarely occur de novo also. But, it would be wise to take the treatment for onychomycosis and revert back after a month.

Revert back after a month to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Which acne cream is causing dry, flaky skin around eyes and burns on cheek?

.. gone through your case. Actually, it is a very common side effect of Tretinoin cream and sometimes Bezclin (Clindamycin and Benzoyl peroxide) also cause it. My opinion is to stop both medicines for a week. If you have severe burning use Hydrocor...   Read full

How to treat spongiotic dermatitis?

.. read your concern. There are two causes of dermatitis, one is exogenous and another one is endogenous. You have tried to rule out maximum exogenous causes, but as you did not get any relief, there might be some endogenous factor causing you th...   Read full

Patches of dry skin are present on inner thighs, face, and neck. What could this be?

3) Do you use moisturizers regularly ... 1) Moisturizers are the key here ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.